New York, 2020

Flash Flood in New York, June 20, 2020

June 20, 2020 · NWS BUF · 1 event in 1 county or zone

A long wave ridge with a weak upper low to our south resulted in a very weak flow aloft. 25 inches of precipitable water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A long wave ridge with a weak upper low to our south resulted in a very weak flow aloft. The Buffalo sounding indicated only a moderately moist column with 1.25 inches of precipitable water. As had happened the past couple days, diurnal instability resulted in late afternoon and early evening thunderstorms. One storm stalled near Mount Morris and Letchworth State Park, back-building briefly, before weakening. Radar estimates eventually reached 3.7 inches in this storm, with the emergency manager reporting up to 5 inches of rain in a small core of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 20, 4:01 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 4:01 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
501 PM EDT Sat Jun 20 2020

.SYNOPSIS...
Warm and moderately humid conditions will remain over the area
through the weekend and into the beginning of next week with
chances of scattered afternoon and early evening showers and
thunderstorms. Outside of the mid-afternoon and early evening hours
with the scattered showers and thunderstorms, generally clear to
partly cloudy skies will continue.

&&

.NEAR TERM /THROUGH SUNDAY/...
Late this afternoon visible satellite imagery displays cumulus
clouds blossoming within the peak of the afternoon heating. As
instability increases (MUCAPE 600 to 1200 J/KG) and under a weak
upper level low centered just to our southeast, showers and
thunderstorms will increase in coverage area with the greatest
concentration of storms across the inland hills of SW NYS. There
is weak wind flow through 25K ft for great vertical
development, thus with PWATs approaching 1.50 inches the
greatest threat will be heavy rain with slow storm movement.

This activity will diminish through the early evening hours. Where
rain does fall today in the Southern Tier, some river valley fog is
possible tonight.

Tomorrow will be a similar day, with the upper level low becoming
concentrated off the mid-Atlantic coastline. This placement may be
enough to slightly lower the coverage area of convection tomorrow in
an otherwise similar environment. It will be slightly warmer aloft,
with 850 hPa temperatures a degree or so warmer...leading to
afternoon highs in the mid to upper 80s across our region...with
perhaps a spot 90F reading in the Genesee Valley.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Warm and humid airmass persists through Tuesday night. Main cold
front does not arrive until late Tuesday night as upper level trough
settles more across the Great Lakes. Does look like we'll break the
cycle of mainly mid afternoon to early evening isolated coverage
convection as both Monday and Tuesday convectively driven shortwaves
rotating around the upper low will result in showers and some
thunderstorms developing by late morning each day and carrying
through the afternoon. Main focus will still be on the lake breeze
boundaries and over the higher terrain of the Southern Tier and
North Country. Effective shear weak, so as PWATS climb to toward
1.75 inches (over 200 pct of normal), heavy downpours will be the
primary hazard from stronger storms.

Above normal temperatures continue with lows in the 60s, even upper
60s to near 70F over the lake plains. Daytime highs will reach the
mid to upper 80s with dewpoints/humidity increasing as the front
draws closer.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The cold front finishes sliding through on Wednesday with greatest
chances for rain from Finger Lakes to the North Country. Stronger
storms could occur in these areas if the front slows given ample
effective shear to support.

Beyond that, through most of the time will be dry and less humid,
upper trough sliding from the Great Lakes to eastern Canada could
lead to a few afternoon showers and thunderstorms each day.

Temperatures will only cool to around normal behind the front. Highs
most days will range from the upper 70s to lower 80s. Lows will be
in the 50s to around 60F.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
For the 21Z TAFS, the main concern will be scattered
thunderstorm development through 00Z. Any impact to TAF sites
would be very brief, with otherwise VFR flight conditions
expected. Fog may develop this evening at locations which do
get rain, but if fog does form a modest southerly flow should
cause it to dissipate late tonight.

Weak ridge will provide VFR flight conditions through Sunday
morning. Then scattered afternoon showers and storms Sunday
afternoon.

Outlook...

Sunday night...VFR.

Monday and Tuesday...Mainly VFR, with possible MVFR in likely
showers and thunderstorms. Patchy fog mainly along the far Southern
Tier will also be possible, forming late at night and lasting into
morning.

Wednesday and Thursday...VFR with a chance for a shower or
thunderstorm.

&&

.MARINE...
High pressure over the Lower Great Lakes will continue to
support favorable marine conditions through the weekend. Winds
will generally be under 10 knots and waves under 2 feet. There
may be some very isolated showers and thunderstorms each
afternoon through the weekend, but the best chance of this will
be across inland areas away from the cooling and stabilizing
influence of the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/Thomas
NEAR TERM...Apffel/Thomas
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...Apffel/Thomas
MARINE...Fries/RSH
Hazardous weather outlook, Jun 20, 3:38 AM EST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
438 AM EDT Sat Jun 20 2020

NYZ001>008-010>014-019>021-085-210845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
438 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
438 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 20, 5:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
642 PM EDT Sat Jun 20 2020

NYZ020-202330-
Cattaraugus-
642 PM EDT Sat Jun 20 2020

...A THUNDERSTORM PRODUCE HEAVY RAINFALL IN SOUTH CENTRAL
CATTARAUGUS COUNTY...

At 639 PM EDT, a strong thunderstorm was located near Limestone,
moving west at 5 mph. The storm is producing heavy rainfall, with
rainfall amounts in excess of an inch near and just to the west of
Limestone. Localized flooding and ponding of water in roadways is
possible.

Locations impacted include...
Allegany State Park, Carrollton and Limestone.

This includes Interstate 86 exit 19 and near exit 23.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4212 7880 4214 7859 4200 7858 4200 7882
TIME...MOT...LOC 2239Z 082DEG 3KT 4203 7866

Apffel
Special weather statement, Jun 20, 5:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
652 PM EDT Sat Jun 20 2020

NYZ012-013-202330-
Livingston-Wyoming-
652 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL PRODUCE HEAVY RAINFALL NEAR
LETCHWORTH STATE PARK...

At 650 PM EDT, a strong thunderstorm was located near Letchworth
State Park. The storm is nearly stationary. The storm has produced
over an inch of rainfall, with an additional inch possible. Heavy
rainfall may result in ponding of water on roadways and localized
flooding.

Locations impacted include...
Letchworth State Park, Perry, Mount Morris, Nunda, Castile, Silver
Lake and Sonyea.

This includes Interstate 390 near exit 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4260 7805 4270 7809 4275 7783 4258 7780
      4258 7803
TIME...MOT...LOC 2250Z 082DEG 3KT 4266 7792

Apffel

The radar

The Buffalo radar (KBUF), 75 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Livingston

When
June 20, 6:30 PM EST to 8:00 PM EST
Where
Livingston County, 1.99 mi S of Mt Morris to 1.64 mi ESE of Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.701, -77.885

Route 408, Ridge Road, Creed Road, River Road, Dutch Road, and Cleveland Road were all closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904012.